Medline ® Abstract for Reference 226
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Optic neuropathy in cancer patients. Report of a case possibly related to 5 fluorouracil toxicity and review of the literature.
Delval L, Klastersky J
J Neurooncol. 2002;60(2):165.
We report the case of a 72-year-old woman suffering from bone metastatic breast cancer and treated with continuous intravenous 5 fluorouracil (5FU) chemotherapy, who presented with a bilateral asymmetric anterior optic neuropathy (ON). A deficiency of dihydropyrimidine dehydrogenase (DPD) was documented. Patients with DPD deficiency are at increased risk for developing unusual and/or severe toxicity to 5FU. We discuss the differential diagnosis of anterior ON and we suggest that 5FU can be responsible for optic nerve toxicity in patients with DPD deficiency.
Service de Médecine Interne et Laboratoire d'Investigations Cliniques, Centre des Tumeurs de l'UniversitéLibre de Bruxelles, Bruxelles, Belgique. firstname.lastname@example.org